West Virginia, 2020

Flash Flood in West Virginia, June 27, 2020

June 27, 2020 · NWS PBZ · 1 event in 1 county or zone

Afternoon thunderstorms were able to form along a boundary left by the passage of a decaying mesoscale convective system during the morning hours of the 27th. Dry air aloft led to the development of sufficient downdraft CAPE, allowing a few instances of localized wind damage in other areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Afternoon thunderstorms were able to form along a boundary left by the passage of a decaying mesoscale convective system during the morning hours of the 27th. Dry air aloft led to the development of sufficient downdraft CAPE, allowing a few instances of localized wind damage in other areas. As storms were able to train east-west along the boundary and create localized heavy rainfall totals, a few flooding reports were received across the region, one of which was in Ohio County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 12:44 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 27, 12:44 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
144 PM EDT Sat Jun 27 2020

.SYNOPSIS...
Showers and thunderstorms this weekend will be followed by drier
conditions and above-average temperature through the first half of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As anticipated, morning convection in the I-80 corridor has
complicated the convective forecast today, in that instability may be
eradicated in some areas from morning showers while cloud cover
inhibits heating elsewhere.

Nevertheless, a region of modest clearing coincides with gusty swly
wind advecting higher-moisture air into the upper Ohio Valley, with
guidance/sfc analysis suggesting a density discontinuity (residual
outflow boundary) enhancing confluence/convergence from near IDI-
BTP-BVI. A secondary pocket of heating in the ZZV area also has
proven favorable for convective development.

The thermodynamic environment outside of regions of worked-over air
is characterized by steeper-than-usual low-/mid-level lapse rates,
with deep moisture to H5 and high PWAT in excess of 1.5" amid
increasing DCAPE. This combination is a recipe for precipitation
loading in updrafts and subsequent potential for downbursts.

Two regions of higher DCAPE are focused along the density
discontinuity and in ern OH advecting into the region from the
southwest, contributed by greater heating and dry air invasion aloft.

Lift associated with a MCV that will move into ern OH should help
with convective initiation by this afternoon. Limiting factors
include the above complications, in addition to a convective
temperature in the low 80s leading to initiation prior to typical
peak heating.

CAMs are struggling to depict the convective evolution well given the
expected weak synoptic forcing for ascent, so therefore will rely on
the forecasted position of the confluence zone and heating pockets to
focus storm development this afternoon.

Fast storm movement ordinarily would offset a hydrologic concern
despite the high PWAT, but storm movement parallel to the initiating
boundary could spell training storms. Therefore, a concern for
potential flash flooding remains especially south of a line from
IDI-PHD.

Storm coverage should wane this evening and shift swd overnight as
outflows influence their development.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Outflow from Sat convection will leave a density discontinuity draped
across the forecast area, particularly near the I-70 corridor.
Beneath nwly flow aloft between a nern-CONUS trough and sern-CONUS
ridge, heating of a continued moist airmass and convergence along
the lingering discontinuity will support renewed afternoon tstm
development on Sun. Coverage should be limited, but focused in nrn
WV.

Given little anticipated change in the airmass, damaging wind gusts
will once more be possible. However, nwly flow aloft will limit
training potential and its attendant flash flood threat.

The storm threat will transition swd on Mon into WV, with very low
risk of active wx given the ultimate position of Sun storms' outflow
and a transition of mid-level flow to nly.

Overall, increasing warmth during this time can be expected as
progressively greater insolation ensues.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS Ensemble gives moderate confidence in the dominance of a mid-
level ridge amplifying in the Midwest for much of next week, leading
to continued warmth and limited potential for storms.

A brief wwd shift in the ridge during mid-week may support an
increase in chances for showers, but dry and warm conditions are
anticipated otherwise.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A remnant outflow boundary IDI-BTP-BVI will continue to focus aftn
convection as a MCV moves slowly across the region. Additional
development is occurring in a region of enhanced heating near ZZV.

As destabilization continues, showers and thunderstorms will continue
into the overnight and will shift swd through the late afternoon.
Brief improvements in conditions are possible through the day in
between convection, but overall conditions will begin to deteriorate
through 21-22Z. Winds will decouple in most spots after 00Z.

.Outlook...
Restriction potential should continue through Sun as a cdfnt
completes its passage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Kramar
Hazardous weather outlook, Jun 27, 2:08 AM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Sat Jun 27 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms with damaging winds will be possible
this afternoon and evening. Localized flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 27, 12:37 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
137 PM EDT Sat Jun 27 2020

PAZ013-014-020-271800-
Butler-Lawrence-Beaver-
137 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND SOUTHERN
BUTLER COUNTIES...

At 136 PM EDT, a strong thunderstorm was located over Zelienople, or
9 miles north of Cranberry, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Zelienople...                     Meadowood...
Oak Hills...                      Saxonburg...
Nixon...                          Prospect...
Harmony...                        East Butler...

This includes  Interstate 79 in Pennsylvania between mile markers 87
and 93.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4081 8022 4087 8022 4091 7975 4072 7981
TIME...MOT...LOC 1736Z 276DEG 19KT 4083 8013

Brown
Special weather statement, Jun 27, 1:25 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
225 PM EDT Sat Jun 27 2020

PAZ013-014-020-271900-
Butler-Lawrence-Beaver-
225 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN BEAVER...SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN BUTLER COUNTIES...

At 225 PM EDT, a strong thunderstorm was located near New Castle,
moving east at 40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
New Castle...                     Ellwood City...
Oakwood...                        New Castle Northwest...
New Beaver...                     Ellport...
Prospect...                       Harmony...
Wampum...                         South New Castle...
Connoquenessing...                West Liberty...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 88 and 104.
  Interstate 376 in Pennsylvania between mile markers 12 and 14.

LAT...LON 4089 8042 4104 8039 4101 7995 4078 8000
      4082 8026
TIME...MOT...LOC 1825Z 278DEG 35KT 4095 8032

RACKLEY
Special weather statement, Jun 27, 1:37 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
237 PM EDT Sat Jun 27 2020

OHZ050-059-PAZ029-031-075-WVZ002>004-271915-
Jefferson-Belmont-Greene-Washington-Fayette-Marshall-Brooke-Ohio-
237 PM EDT Sat Jun 27 2020

...AN AREA OF SHOWERS AND THUNDERSTORMS IS CAPABLE OF PRODUCING
HEAVY RAIN WILL AFFECT SOUTH CENTRAL JEFFERSON...NORTHEASTERN
BELMONT... SOUTHWESTERN WASHINGTON...NORTHERN GREENE...WESTERN
FAYETTE...OHIO... NORTHEASTERN MARSHALL AND SOUTHERN BROOKE
COUNTIES...

At 236 PM EDT, strong thunderstorms were clustered over St.
Clairsville, moving northeast at 55 mph.

Locations impacted include...
Wheeling...                       Washington...
Moundsville...                    Martins Ferry...
Bellaire...                       Warwood...
Bethlehem...                      West Liberty...
Triadelphia...                    Clearview...
Valley Grove...                   Shadyside...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 222 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 31.
  Interstate 79 in Pennsylvania between mile markers 19 and 41.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3993 8076 4019 8087 4023 8004 3996 7999
TIME...MOT...LOC 1836Z 240DEG 49KT 4007 8091
Local storm report, Jun 27, 1:44 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      1 W CAMBRIDGE           40.03N  81.60W
06/27/2020                   GUERNSEY           OH   BROADCAST MEDIA

            FLOODING OVER STEUBENVILLE AVE AT 3RD ST.

&&

EVENT NUMBER PBZ2001106

RACKLEY
Special weather statement, Jun 27, 1:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Sat Jun 27 2020

PAZ013-014-271930-
Butler-Lawrence-
257 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN LAWRENCE AND CENTRAL BUTLER COUNTIES...

At 257 PM EDT, a strong thunderstorm was located near Slippery Rock,
or 10 miles south of Grove City, moving east at 25 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Slippery Rock...                  Meadowood...
Oak Hills...                      Prospect...
Chicora...                        Plain Grove Township...
East Butler...                    Bruin...

This includes  Interstate 79 in Pennsylvania between mile markers 96
and 108.

LAT...LON 4110 7970 4077 7970 4092 8020 4107 8022
      4108 8010 4107 8010 4108 8009
TIME...MOT...LOC 1857Z 270DEG 23KT 4102 8015

RACKLEY

The radar

The Pittsburgh radar (KPBZ), 64 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ohio

When
June 27, 2:05 PM EST to 3:39 PM EST
Where
Ohio County, 1.73 mi ENE of Wheeling to 1.79 mi ENE of Wheeling
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.080, -80.690

Water was reported to be flowing over a road in Woodsdale.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905241.